Missouri, 2024Hail in Missouri, March 12, 2024
March 12, 2024 · NWS EAX · 24 events in 8 counties and zones
In the late afternoon hours of March 12th, a supercell developed over the Lee's Summit/Greenwood area, dropping golf ball or larger hail across portions of Greenwood, Lone Jack, and up toward Oak Grove. Storms continued into the late evening hours, with a total of 21 severe thunderstorm warnings issued and 27 total local storm reports for severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late afternoon hours of March 12th, a supercell developed over the Lee's Summit/Greenwood area, dropping golf ball or larger hail across portions of Greenwood, Lone Jack, and up toward Oak Grove. Storms continued into the late evening hours, with a total of 21 severe thunderstorm warnings issued and 27 total local storm reports for severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 1:53 PM CST, 3 hours 2 minutes earlier. Its key messages:
- 20 to 50% chance for thunderstorms tonight. Marginal (5 to 10%) Risk of a severe storm tonight. Quarter size hail and 60 mph winds are the greatest concern if a robust updraft can get going.
- 60 to 80% chance for thunderstorms late Wednesday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail, damaging winds and a tornado or two are possible with this activity.
- 30 to 60% chance for thunderstorms Thursday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail and damaging winds are possible with this activity.
Area forecast discussion, Mar 12, 1:53 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Tue Mar 12 2024
.KEY MESSAGES...
- 20 to 50% chance for thunderstorms tonight. Marginal (5 to
10%) Risk of a severe storm tonight. Quarter size hail and 60
mph winds are the greatest concern if a robust updraft can get
going.
- 60 to 80% chance for thunderstorms late Wednesday afternoon
and Evening. There is a Slight (10 to 15%) Risk of a few
severe storms. Large hail, damaging winds and a tornado or
two are possible with this activity.
- 30 to 60% chance for thunderstorms Thursday afternoon and
Evening. There is a Slight (10 to 15%) Risk of a few severe
storms. Large hail and damaging winds are possible with this
activity.
&&
.DISCUSSION...
Issued at 241 PM CDT Tue Mar 12 2024
Water vapor imagery shows a well defined shortwave trough quickly
moving through Kansas early this afternoon. At the surface, moisture
is currently very limited with dewpoints in the low to mid 40s as of
18Z. 50+ dewpoints were beginning to move in southeastern KS and
become more prevalent across eastern OK. That airmass will continue
to advect northward into the forecast area this afternoon, ahead of
the shortwave trough. With the shortwave moving quickly across
Kansas, the forcing associated with it, and it's associated surface
low and boundaries, will lead to isolated to scattered convection
east the KC area around 00Z this evening. This convection then
quickly moves east and may be east of the forecast area by 06-07Z
tonight. With moisture slow to build north, instability will be
limited. But we should still be able to see 500-1000 J/kg of MUCAPE
within an environment of 30-35 KTs of deep-layer shear, though most
of that is in the bottom half of that layer. Given this, storms may
exhibit shallow rotation/ supercell structures, before becoming more
multicellular or even become a line as they move eastward. Steep mid-
level lapse rates will help support a marginal severe hail threat.
The better setup for severe storms will be late Wednesday
afternoon into the overnight hours. A warm front will lift
northward into the area with deeper moisture building into the
area as a result. This deeper moisture, with surface dewpoints
in the upper 50s to near 60 degrees, will result in a more
unstable atmosphere Wednesday afternoon. MLCAPE values around
1000 to 1500 J/kg are expected by Wednesday afternoon. In the
upper levels, a strong jet will be nosing into the area and the
forecast area may be in the left front quadrant of that jet,
with diffluent flow above the unstable airmass. Additionally,
stronger flow aloft will lead to stronger deep-layer shear and
we may see 45-50kts of 0-6km shear by 00Z. Given the parameters,
there is potential for supercells and with steep lapse rates
aloft, there may be large hail with the strongest storms.
Damaging winds and a tornado or two are also possible with these
storms. The most widespread activity will be in the vicinity of
the warm front as it is lifting northward. For storms that are
north of the warm front, the weak instability present is mainly
elevated so the threat of severe storms is lower. Instability
rapidly increases along and south of the warm front, leading to
greater coverage and severe potential. South of the warm front,
well into the warm sector, warm air aloft will inhibit
convection, limiting coverage. But if a storm can develop and/or
maintain itself in the arm sector, there would be greater
potential for it to be severe given the stronger instability.
This activity will lift northward throughout the evening and
overnight hours as the warm front lifts north, mainly affecting
northern MO as a result.
The last round of storms will affect the area Thursday afternoon and
evening. A mid-level shortwave trough will eject eastward from the
main trough digging into the Southwest. This wave will help push a
cold front through the area Thursday afternoon and evening. CAPE and
shear parameters will be supportive of strong to severe
thunderstorms, including the potential for supercells. The best
potential for strong to severe storms also continues to look east of
the KC area, and mainly for the eastern half of the forecast area
from Thursday afternoon through the evening hours. Veered low level
flow and nearly unidirectional flow aloft may limit the potential
for tornadoes. But relatively steep lapse rates aloft, combined with
the strong instability and shear will be supportive of large hail.
Steep low-level lapse rates with dry air aloft will also result in
higher downdraft CAPE, which support potential for damaging winds.
Cooler air will move into the area for the weekend with temperatures
really just closer to normal for this time of year. A strong trough
will dive into the eastern US Sunday into Monday. This will push a
reinforcing bout of colder air into the region. So for outdoor
festivities on Monday, temperatures will be the coolest of the
entire forecast, with highs in the middle to upper 40s.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1203 PM CDT Tue Mar 12 2024
VFR conditions are expected (>90%) through the forecast. Winds
will be from the SSW around 20kts with gusts to around 30kts
this afternoon/ early this evening. Winds diminish overnight and
become more southerly. The best chance for storms looks to be
east of the terminals later this afternoon into the overnight
hours. So don't even have a mention at this point for any
precipitation chances.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...CDB
AVIATION...CDB
Hazardous weather outlook, Mar 12, 3:12 AM CST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
412 AM CDT Tue Mar 12 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
412 AM CDT Tue Mar 12 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Rain showers and thunderstorms are possible late this evening. A few
strong to isolated severe storms are possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a slight risk for severe storms across portions of the area
Wednesday and Thursday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Mar 12, 4:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Tue Mar 12 2024
MOZ037-043-122315-
Cass MO-Jackson MO-
542 PM CDT Tue Mar 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Raymore, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Independence, Lee's Summit, Blue Springs, Raytown, Grandview, Belton,
Raymore, Pleasant Hill, Greenwood, Peculiar, Lake Lotawana, Lake
Winnebago, Lone Jack, Lake Tapawingo, Baldwin Park, and Unity
Village.
This includes the following highways...
Interstate 70 in Missouri between mile markers 15 and 17.
Interstate 470 between mile markers 2 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3884 9461 3887 9461 3906 9435 3885 9415
3867 9442
TIME...MOT...LOC 2242Z 231DEG 20KT 3884 9448
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HBHail, Jackson
- When
- March 12, 4:55 PM CST to 4:57 PM CST
- Where
- Jackson County, Greenwood
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.850, -94.350
Several photos on social media showing ping pong ball sized hail in Greenwood with damage to vehicles.
Hail, Jackson
- When
- March 12, 4:57 PM CST to 4:59 PM CST
- Where
- Jackson County, 1.87 mi E of Greenwood
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.850, -94.315
Photos of golf ball sized hail just east of Greenwood about 1 mile east of Ranson Road.
Hail, Jackson
- When
- March 12, 5:05 PM CST to 5:07 PM CST
- Where
- Jackson County, 0.92 mi NE of Lees Summit
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.929, -94.368
Quarter sized hail at Summit Ridge Apartments off Tudor Road in Lee's Summit.
Hail, Jackson
- When
- March 12, 5:13 PM CST to 5:15 PM CST
- Where
- Jackson County, 0.3 mi NNE of Lake Lotawana
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.904, -94.318
Ping pong ball sized hail on the east side of Lees Summit near US Highway 50 and Blackwell Road.
Hail, Jackson
- When
- March 12, 5:39 PM CST to 5:41 PM CST
- Where
- Jackson County, 0.24 mi WSW of Lone Jack Berry Arpt
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.869, -94.174
Quarter sized hail in Lone Jack.
Hail, Jackson
- When
- March 12, 5:41 PM CST to 5:43 PM CST
- Where
- Jackson County, 2.49 mi NE of Lone Jack Berry Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.893, -94.135
Social media photos of what appears to be ping pong ball sized hail just northeast of Lone Jack.
Hail, Lafayette
- When
- March 12, 6:03 PM CST to 6:05 PM CST
- Where
- Lafayette County, 2.22 mi ENE of Bates City
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.010, -94.031
Half dollar size hail along Interstate 70 just east of Bates City.
Hail, Lafayette
- When
- March 12, 6:05 PM CST to 6:07 PM CST
- Where
- Lafayette County, 1.41 mi ESE of Odessa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.989, -93.948
Quarter size hail in Odessa.
Hail, Lafayette
- When
- March 12, 6:11 PM CST to 6:13 PM CST
- Where
- Lafayette County, 3.34 mi S of Odessa
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.952, -93.964
Social media photo of ping pong ball sized hail in Lake Lafayette.
Hail, Lafayette
- When
- March 12, 6:24 PM CST to 6:26 PM CST
- Where
- Lafayette County, 4.82 mi ESE of Odessa
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.969, -93.890
Mping report of half dollar sized hail near Route M and Varner Road southeast of Odessa.
Hail, Caldwell
- When
- March 12, 6:35 PM CST to 6:37 PM CST
- Where
- Caldwell County, 1.85 mi SE of Cowgill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.548, -93.909
Quarter sized hail just southeast of Cowgill.
Hail, Jackson
- When
- March 12, 6:52 PM CST to 6:54 PM CST
- Where
- Jackson County, 1.84 mi WNW of Knobtown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.984, -94.459
Quarter sized hail in Raytown.
Hail, Lafayette
- When
- March 12, 6:57 PM CST to 6:59 PM CST
- Where
- Lafayette County, 0.87 mi ENE of Bates City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.003, -94.054
Half dollar sized hail near Bates City.
Hail, Clay
- When
- March 12, 7:07 PM CST to 7:09 PM CST
- Where
- Clay County, 0.92 mi SE of Excelsior Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -94.218
Quarter sized hail in Excelsior Springs.
Hail, Jackson
- When
- March 12, 7:08 PM CST to 7:10 PM CST
- Where
- Jackson County, 1.09 mi NW of Oak Grove
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.010, -94.145
Quarter sized hail in Oak Grove.
Hail, Jackson
- When
- March 12, 7:15 PM CST to 7:17 PM CST
- Where
- Jackson County, 4 mi N of Oak Grove
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.058, -94.130
Golf ball sized hail about 4 miles north of Oak Grove.
Hail, Jackson
- When
- March 12, 7:35 PM CST to 7:37 PM CST
- Where
- Jackson County, 3.58 mi N of Grain Vly
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.072, -94.201
Ping pong ball sized hail near the intersection of Buckner Tarsney Rd and Truman Rd north of Grain Valley.
Hail, Jackson
- When
- March 12, 7:36 PM CST to 7:38 PM CST
- Where
- Jackson County, 1.92 mi N of Grain Vly
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.048, -94.198
Golf ball sized hail in north Grain Valley.
Hail, Linn
- When
- March 12, 7:41 PM CST to 7:43 PM CST
- Where
- Linn County, 5.78 mi NNE of Purdin
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.029, -93.143
Quarter sized hail just southeast of Browning in far northern Linn County.
Hail, Lafayette
- When
- March 12, 7:54 PM CST to 7:56 PM CST
- Where
- Lafayette County, 2.03 mi SW of Napoleon
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.109, -94.097
Two inch hail was reported just south of US Highway 24 about 2 miles SSW of Napoleon.
Hail, Cass
- When
- March 12, 8:14 PM CST to 8:16 PM CST
- Where
- Cass County, 3.41 mi NW of Creighton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -94.130
Quarter sized hail was reported just north of 7 Highway between Garden City and Creighton.
Hail, Lafayette
- When
- March 12, 8:24 PM CST to 8:26 PM CST
- Where
- Lafayette County, 0.26 mi W of Wellington
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.130, -93.985
Two inch hail was reported in Wellington.
Hail, Saline
- When
- March 12, 8:28 PM CST to 8:30 PM CST
- Where
- Saline County, 0.98 mi SSW of Sweet Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.956, -93.424
Quarter sized hail was reported in Sweet Springs from an mping report.
Hail, Johnson
- When
- March 12, 9:10 PM CST to 9:13 PM CST
- Where
- Johnson County, 1.6 mi SSE of Warrensburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.748, -93.739
Quarter sized hail was reported on the campus of the University of Central Missouri in Warrensburg.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 12 to 31, 2024$200,000 · 1 event
- Heavy Snow in Colorado, March 12 to 15, 202453 events
- Winter Storm and Winter Weather in Wyoming, March 12 to 15, 202413 events
- Winter Storm and Heavy Snow in Utah, March 12 to 17, 202463 kt wind · 9 events
- Winter Weather in Colorado, March 12 to 14, 20244 events
- Hail in Kansas, March 12, 20241.5 in hail · 4 events
- Winter Weather in Utah, March 12 to 14, 20242 events
- Hail in Missouri, March 12, 20241.75 in hail · 2 events
- Drought in Texas, March 12 to 31, 20241 event
- Heavy Snow in Montana, March 12 to 13, 20241 event
- High Wind in Oregon, March 12, 202455 kt wind · 1 event
- Hail in Kansas, March 12, 20241.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156524, 1156525, 1156527, 1156526, 1156528, 1156529, 1156530, 1156531, 1156532, 1156541, 1156542, 1156544, 1156547, 1156543, 1156545, 1156546, 1156549, 1156550, 1156551, 1156552, 1156555, 1156553, 1156558, 1156560.